Skip to main content
Log in

Positive solutions for singular (p, 2)-equations

  • Published:
Zeitschrift für angewandte Mathematik und Physik Aims and scope Submit manuscript


We consider a nonlinear nonparametric Dirichlet problem driven by the sum of a p-Laplacian and of a Laplacian (a (p, 2)-equation) and a reaction which involves a singular term and a \((p-1)\)-superlinear perturbation. Using variational tools and suitable truncation and comparison techniques, we show that the problem has two positive smooth solutions.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Aizicovici, S., Papageorgiou, N.S., Staicu, V.: Degree theory for operators of monotone type and nonlinear elliptic equations with inequality constraints. Mem. Am. Math. Soc. 196(915), 70 (2008)

    MathSciNet  MATH  Google Scholar 

  2. Byun, S.-S., Ko, E.: Global \(C^{1,\alpha }\)-regularity and existence of multiple solutions for singular \(p(x)\)-Laplacian equations. Calc. Var. Partial Differ. Equ. 56(76), 29 (2017)

    MATH  Google Scholar 

  3. Cherfils, L., Il’yasov, Y.: On the stationary solutions of generalized reaction diffusion equations with \(p\)&\(q\)-Laplacian. Commun. Pure Appl. Anal. 4(1), 9–22 (2005)

    MathSciNet  MATH  Google Scholar 

  4. Gasiński, L., Papageorgiou, N.S.: Nonlinear Analysis, Series Mathematics Analysis Applied, vol. 9. Chapman and Hall/CRC Press, Boca Raton (2006)

    MATH  Google Scholar 

  5. Gasiński, L., Papageorgiou, N.S.: Exercises in Analysis. Part 2: Nonlinear Analysis. Springer, Cham (2016)

    Book  Google Scholar 

  6. Gasiński, L., Papageorgiou, N.S.: Positive solutions for the Robin \(p\)-Laplacian problem with competing nonlinearities. Adv. Calc. Var. 12, 31–56 (2019)

    Article  MathSciNet  Google Scholar 

  7. Giacomoni, J., Schindler, I., Takáč, P.: Sobolev versus Hölder local minimizers and existence of multiple solutions for a singular quasilinear equation. Ann. Sc. Norm. Super. Pisa, Cl. Sci. (5) 6(1), 117–158 (2007)

    MathSciNet  MATH  Google Scholar 

  8. Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Springer, Berlin (1998)

    MATH  Google Scholar 

  9. Ladyzhenskaya, O., Ural’tseva, N.: Linear and Quasilinear Elliptic Equations. Academic Press, New York (1968)

    MATH  Google Scholar 

  10. Lazer, A., McKenna, P.J.: On a singular nonlinear elliptic boundary value problem. Proc. Am. Math. Soc. 111, 721–730 (1991)

    Article  MathSciNet  Google Scholar 

  11. Lieberman, G.M.: Boundary regularity for solutions of degenerate elliptic equations. Nonlinear Anal. 12(11), 1203–1219 (1988)

    Article  MathSciNet  Google Scholar 

  12. Marano, S.A., Mosconi, S.J.N.: Some recent results on the Dirichlet problem for (\(p, q\))-Laplace equations. Discret. Contin. Dyn. Syst. Ser. S 11(2), 279–291 (2018)

    MathSciNet  MATH  Google Scholar 

  13. Papageorgiou, N.S., Rădulescu, V.D.: Coercive and noncoercive nonlinear Neumann problems with indefinite potential. Forum Math. 28, 545–571 (2016)

    Article  MathSciNet  Google Scholar 

  14. Papageorgiou, N.S., Rădulescu, V.D., Repovs̆, D.D.: Pairs of positive solutions for resonant singular equations with the \(p\)-Laplacian. Electron. J. Differ. Equ. 2017(249), 13 (2017)

    MathSciNet  Google Scholar 

  15. Papageorgiou, N.S., Rădulescu, V.D., Repovs̆, D.D.: Positive solutions for nonlinear parametric singular Dirichlet problems. Bull. Math. Sci. (2018).

    Article  Google Scholar 

  16. Papageorgiou, N.S., Rădulescu, V.D., Repovs̆, D.D.: Double phase problems with reaction of arbitrary growth. Z. Angew. Math. Phys. 69, 108 (2018)

    Article  MathSciNet  Google Scholar 

  17. Papageorgiou, N.S., Smyrlis, G.: A bifurcation-type theorem for singular nonlinear elliptic equations. Methods Appl. Anal. 22(2), 147–170 (2015)

    MathSciNet  MATH  Google Scholar 

  18. Papageorgiou, N.S., Vetro, C., Vetro, F.: Parametric nonlinear singular Dirichlet problems. Nonlinear Anal. Real World Appl. 45, 239–254 (2019)

    Article  MathSciNet  Google Scholar 

  19. Papageorgiou, N.S., Winkert, P.: Singular \(p\)-Laplacian equations with superlinear perturbation. J. Differ. Equ. 266, 1462–1487 (2019)

    Article  MathSciNet  Google Scholar 

  20. Pucci, P., Serrin, J.: The Maximum Principle. Birkhäuser Verlag, Basel (2007)

    Book  Google Scholar 

  21. Saoudi, K.: Existence and nonexistence of solutions for a singular problem with variable potentials. Electron. J. Differ. Equ. 291, 9 (2017)

    MATH  Google Scholar 

  22. Zhikov, V.V.: Averaging of functionals of the calculus of variations and elasticity theory. Math. USSR Izv. 29, 33–66 (1987)

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Francesca Vetro.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Papageorgiou, N.S., Vetro, C. & Vetro, F. Positive solutions for singular (p, 2)-equations. Z. Angew. Math. Phys. 70, 72 (2019).

Download citation

  • Received:

  • Revised:

  • Published:

  • DOI:


Mathematics Subject Classification